Follow us:

SJS Potentially Connected to Anti-Seizure Drug Lamictal

Posted on

Lamictal (lamotrigine) is a mood-stabilizing medication used to treat bipolar disease. Despite the drug’s effectiveness as an anti-convulsant and mood stabilizer, Lamictal produces some serious adverse effects, including headache, blurred vision, diplopia, somnolence, ataxia, dizziness, rash, toxic epidermal necrolysis, and Stevens-Johnson syndrome (SJS).

Signs Lamical Could be linked to SJS

Stevens-Johnson syndrome is a serious, systemic allergic reaction involving a severe rash on the skin and mucous membranes. Usually a reaction to anti-convulsants, antibiotics, or Mycoplasma pneumoniae infection, the condition begins with low-grade fever, general malaise, myalgia, headache, vomiting, and unexplained widespread skin pain. Those symptoms are followed by a painful rash located on the head, neck, trunk, and extremities that eventually blisters and leads to the detachment of as much as 30 percent of the skin surface, along with extensive damage to the mucous membranes. Inflammation of the mucosal areas of the eyes, nose, and genitalia often leads to difficulty swallowing and urinating. SJS typically presents within the first few weeks of taking the trigger medication, although at times presentation can be delayed.

Those at Increased Risk of SJS

Some factors that might increase someone’s chance of developing Stevens-Johnson syndrome include:

SJS is considered an emergency situation demanding hospitalization. Treatment involves removing the cause of the condition, wound care, pain control, and reducing the risk of complications as the skin begins to grow back. It can take weeks or months to recover from SJS. If the condition was caused by a medication like Lamictal, that drug and others closely related to it should typically be permanently avoided.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.